When you go to the doctor's office or to a hospital, your primary contact is likely the nursing staff. You might have already thought about how serious it would be if your doctor was negligent or caused you harm, but most people haven't thought about how serious it is when a nurse does the same thing.
The medical team members who administer medications must ensure that they are giving the right medications to the right patients using the right method at the right time and in the right dose. Those five points are known as the "five rights" of medication administration. When those five points are verified for each mediation administration, the risk of medication errors declines significantly.
Going to an emergency room for medical care is supposed to provide you with care that can save your life, not harm you. Sadly, some people who seek help in an emergency room don't get the care they need for one reason or another. In these cases, the person might wonder if they have a claim for medical malpractice.
Medication errors are serious matters because they can have a negative impact on patients who are already having medical issues. Medical facilities should ensure that they have proper protocol in place so that people who distribute the medications provide patients with the proper drugs in the correct dosages at the ordered times.
In our recent blog post, we discussed how registered nurses are responsible for a good number of medication errors in hospitals. This shocking news means that many patients who trust nurses to care for them properly might end up being harmed. We know that facing the realities that occur after a medication error can be harrowing.
The upcoming February 2017 print version of the Applied Nursing Research journal has a very interesting report about medical errors committed by registered nurses. These nurses are often considered the hallmark employees for patient care. This doesn't mean that they are immune to making errors that can impact patients in a negative manner.
In our previous blog, we discussed how medication error rates vary greatly in the special needs community. While that post did deal with a very specific group, it is a good reminder for everyone that medication errors can happen so steps must be taken to reduce the possibility that you will be a victim of these errors.
Hearing about someone dying in a care facility is a horrible occurrence, especially when the death could have been prevented if the staff members had been properly caring for the resident. One such case, which happened at Chesco in Pageland, is especially troubling. The case involves a 55-year-old man who was a special needs adult. He had lived at the home for around 12 years when he was found on the floor of the home deceased.
In our previous blog post, we discussed how medications that sound alike or are spelled alike can lead to medication errors. That is only one of the errors that can occur when a patient is prescribed medication. In fact, every step of the process from the prescription to the filling and dispensing introduces the possibility of errors occurring.
Some drug names sound alike or are very similar. This makes it possible that patients will receive the wrong medication because of the similarities. That simply isn't acceptable. In 2001, the United States Food and Drug Administration started the Name Differentiation Project that included a list of drug names that should have tall man letters. Tall man letters are bolded uppercase letters that are meant to draw attention to the actual name of the drug to stop mixups.